Nevada, 2010

Heavy Snow and Winter Weather in Nevada, April 2 to 3, 2010

April 2 to 3, 2010 · NWS LKN · 2 events in 2 counties and zones

A winter storm dropped heavy snow in the Ruby Mountains and East Humboldt Range and also caused snow and ice covered roads across portions of Elko county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm dropped heavy snow in the Ruby Mountains and East Humboldt Range and also caused snow and ice covered roads across portions of Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 2, 2:33 AM PST, 11 hours 27 minutes earlier.

Area forecast discussion, Apr 2, 2:33 AM PST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
333 AM PDT FRI APR 2 2010

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE TODAY ACROSS NORTHERN
NEVADA AS PACIFIC MOISTURE AND A COLD FRONT COMBINE TO BRING
STRONG GUSTY WINDS AND A CHANCE OF SNOW...ESPECIALLY IN NORTHERN
ELKO COUNTY. AFTER A BRIEF RESPITE...ANOTHER SYSTEM WILL BRING A
CHANCE FOR RAIN AND SNOW SHOWERS TO THE REGION SATURDAY AFTERNOON.
A BRIEF BREAK WILL BE POSSIBLE SUNDAY BUT THIS WILL BE SHORT LIVED
AS A MODERATE WINTER STORM IS POSSIBLE LATE SUNDAY NIGHT INTO
MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THIS TIME OF
YEAR.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. SATELLITE/RADAR IMAGERY FROM
THIS MORNING SHOWS VARIABLE CLOUDINESS ACROSS THE AREA WITH A FEW
ISOLATED SNOW SHOWERS RIGHT NOW OVER SOUTHERN ELKO COUNTY. NO
ACCUMULATION IS ANTICIPATED FROM THESE SHOWERS...EXCEPT MAYBE A
HALF INCH OVER THE RUBIES.

FOR TODAY EXPECT A FAIRLY TIGHT PRESSURE GRADIENT TO DEVELOP
ACROSS NORTHERN NEVADA...BRINGING STRONG WEST TO SOUTHWEST WINDS
TO MUCH OF THE AREA. EARLIER SHIFT ISSUED A WIND ADVISORY FOR
HUMBOLDT COUNTY FOR LATER THIS AFTERNOON AND THIS EVENING...AND
THIS LOOKS GOOD. AS NOTED IN AN EARLIER DISCUSSION...WARMING
ALOFT MAY INHIBIT STRONG WINDS MIXING DOWN...THUS LIMITING THE
AREAL COVERAGE OF ADVISORY LEVEL WINDS. LATEST MODEL SOUNDINGS
CONTINUE TO POINT THIS OUT AND WE SEE NO REASON AT THIS TIME TO
DEVIATE FROM PREVIOUS LINE OF THINKING. STILL...COULD SEE LOCALLY
HIGHER WINDS (NEAR ADVISORY CRITERIA) ACROSS PORTIONS OF
ELKO...LANDER AND EUREKA COUNTIES BUT SHOULD NOT BE WIDESPREAD.
HAVE ALSO ADDED AREAS OF BLOWING DUST FOR PORTIONS OF THE WESTERN
ZONES...BUT THE START OF PRECIPITATION LATER THIS MORNING AND
AFTERNOON MAY HELP TO KEEP THE DUST DOWN.

PACIFIC MOISTURE WILL RIDE OVER THE WEAK SHORTWAVE RIDGE LATER
THIS MORNING AND AFTERNOON. 295K SURFACE CONTINUES TO SHOW WEAK
ISENTROPIC LIFT OVER THE NORTHER HALF OF THE COUNTY WARNING AREA SO
HAVE BUMPED UP POPS DURING THIS TIME FRAME. 110 KT WESTERLY UPPER
JET WILL EVENTUALLY PUSH ACROSS NORTHERN CALIFORNIA AND NEVADA
LATER THIS AFTERNOON. COUPLED WITH THIS WILL BE MODERATE TO STRONG
700 MB FRONTOGENESIS ACROSS THE NORTHERN PORTIONS OF THE STATE.
MODEL SOLUTIONS HAVE BEEN CONSISTENT IN THE PAST COUPLE OF RUNS
WITH THIS FEATURE. MODEL CROSS-SECTIONS DEPICT GOOD MOISTURE AND
PRECIPITATION EFFICIENCY...ALTHOUGH INSTABILITY DOES NOT LOOK TO BE
THE BEST...ESPECIALLY IN THE 600-500MB LAYER. HOWEVER...WITH THE
STRONG WINDS ALOFT...THERE IS AN UPSLOPE COMPONENT THAT MIGHT BE
ENOUGH TO PUNCH THROUGH THIS STABLE LAYER. THINKING THIS WILL
BRING LIGHT TO MODERATE SNOW TO NORTHERN ELKO COUNTY WITH
SIGNIFICANT BLOWING AND DRIFTING SNOW. THEREFORE...ISSUED A WINTER
WEATHER ADVISORY FOR THE AFOREMENTIONED AREA FOR THE LATER PERIOD
THIS AFTERNOON UNTIL SATURDAY MORNING. FOR MORE
INFORMATION...PLEASE SEE RNOWSWLKN.

ANOTHER BRIEF BREAK WILL BE HAD SATURDAY BEFORE ANOTHER WEAK
IMPULSE HEADS EAST ACROSS THE FORECAST AREA. SURFACE LOW PRESSURE
AND LOW LEVEL LIFT ACROSS THE EASTERN HALF OF THE FORECAST AREA
MAY BRING A CHANCE FOR ADVISORY LEVEL SNOW ACROSS WHITE PINE AND
SOUTHERN ELKO COUNTIES FOR SATURDAY NIGHT INTO SUNDAY. WILL NEED TO
KEEP AN EYE ON THIS FEATURE AND SEE HOW IT EVOLVES. ANOTHER BRIEF
BREAK WILL BE HAD SUNDAY MORNING AND AFTERNOON...WITH BELOW NORMAL
TEMPERATURES CONTINUING THROUGHOUT THE SHORT TERM PERIOD.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. PROGRESSIVE WEATHER
PATTERN TO CONTINUE IN THE EXTENDED WITH DEEP PACIFIC
TROUGH...TRANSITIONING TO RIDGING BY MID-WEEK. TEMPS WILL START OFF
THE PERIOD BELOW AVG...BEFORE REBOUNDING TO AVG BY MID-WEEK. PRECIP
WILL BE NEAR AVG.

TIMING DIFFERENCE FOR THE APPROACHING PACIFIC SHORTWAVE HAVE
IMPROVED IN LONG TERM GUIDANCE FOR SUNDAY NIGHT INTO
MONDAY...SURPRISINGLY WITH THE ECMWF SPEEDING UP 12HRS TO BETTER
ALIGN ITSELF WITH THE GFS/GEFS. SYSTEM LOOKS FAVORABLE FOR A
MODERATE SNOWFALL EVENT ACROSS EASTERN NV ONCE AGAIN...WITH A 2
STANDARD DEVIATION 500MB TROUGH...DIGGING INTO THE CALIFORNIA COAST.
AS OF NOW UPPER LEVEL JET DYNAMICS/MID-LEVEL TROUGH LOCATION...AND
700-500MB FGEN DYNAMICS ARE ALL FAVORABLE FOR A MODERATE QPF EVENT
SUNDAY NIGHT THROUGH MONDAY. FEEL THE GFS HAS HAD MUCH MORE
CONTINUITY THEN THE ECMWF WITH THIS FEATURE OVER THE PAST 3
DAYS...SO HAVE LEANED TOWARDS THIS SOLUTION IN THE FORECAST.
WIDESPREAD PRECIP LIFTS OUT MONDAY NIGHT...WITH FAVORABLE NW
OROGRAPHIC SNOW SHOWERS CONTINUING INTO TUESDAY MORNING. BELOW
NORMAL TEMPS AND SCATTERED MOUNTAIN SNOW SHOWERS FOR TUESDAY WITH
BROAD NW FLOW OVER THE CWA. IT WILL STAY DRY ACROSS HUMBOLDT COUNTY
AND MOST OF CENTRAL NV...WITH SOME PARTIAL CLEARING. BY WEDNESDAY
THE 500MB RIDGE AXIS BUILDS OVER THE AREA WITH MODERATING TEMPS TO
SEASONAL NORMS AND MOSTLY CLEAR SKIES. FAIR WEATHER CONTINUES INTO
THURSDAY WITH MID-LEVEL RIDGE AXIS AND SURFACE HIGH OVER THE GREAT
BASIN. BY THE END OF THE WEEK SW FLOW WILL INCREASE AHEAD OF THE
NEXT PACIFIC TROUGH DIGGING MOVING INTO THE PACIFIC NORTHWEST.

&&

.AVIATION...VFR CONDITIONS THIS MORNING...BEFORE CONDITIONS LOWER TO
MVFR ACROSS NORTHERN TAF SITES BY LATE AFTERNOON. THE SYSTEM WILL
APPROACH MOVE INTO THE REGION THIS AFTERNOON...WITH STRONG GUSTY SW
WINDS REACHING NEAR 40KTS AT KWMC AND NEAR 30KTS KEKO. NOT EXPECTING
ANY RESTRICTIONS IN VISIBILITY FROM DUST...DUE TO RECENT PRECIP
WETTING THE GROUND. RAIN AND MVFR CEILINGS ARE EXPECTED AT KWMC BY
20Z...WITH A RAIN/SNOW MIX AT KEKO...MOST LIKELY TRANSITIONING TO
ALL SNOW BY 03Z AS COLDER AIR MOVES IN. THIS COULD CAUSE A BRIEF
PERIOD OF VFR CONDITIONS AT KEKO FRIDAY EVENING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM PDT
SATURDAY FOR NORTHERN ELKO COUNTY.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING
FOR HUMBOLDT COUNTY.

&&

86/95/95
Hazardous weather outlook, Apr 2, 3:01 AM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
401 AM PDT FRI APR 2 2010

NVZ030-031115-
HUMBOLDT COUNTY-
401 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL BE MOVING ACROSS NORTHERN NEVADA
TODAY...BRINGING WINDY CONDITIONS TO THE AREA. THE STRONGEST WINDS
WILL BE ACROSS HUMBOLDT COUNTY WHERE WEST TO SOUTHWEST WINDS OF 20
TO 35 MPH WITH GUSTS UP TO 57 MPH WILL BE POSSIBLE DURING THE
EARLY AFTERNOON HOURS. THERE MAY BE AREAS OF BLOWING DUST ACROSS
HUMBOLDT COUNTY...BUT RECENT WET WEATHER AND THE CHANCE FOR
PRECIPITATION TODAY MAY HELP REDUCE OR NEGATE THE AMOUNT OF DUST
PICKED UP BY TODAY'S STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER WILL CONTINUE THROUGH MID-WEEK. A SYSTEM WILL PUSH
ACROSS LATE SATURDAY AS WELL AS LATER SUNDAY INTO
MONDAY...BRINGING CHANCES FOR PRECIPITATION TO HUMBOLDT COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-032>037-031115-
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
401 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL BRING PERIODS OF LIGHT RAIN AND SNOW. SNOW
LEVELS WILL BE AROUND 5500 FEET BUT COULD FLUCTUATE TO AROUND 5000
FEET IN THE HEAVIER SHOWERS. SNOW TOTALS OF UP TO 2 INCHES ARE
EXPECTED FOR ELEVATIONS ABOVE 5500 FEET THROUGH TONIGHT...WITH
SLIGHTLY LOWER AMOUNTS BELOW 5500 FEET. WEST TO SOUTHWEST WIND OF
15 TO 25 MPH WITH GUSTS TO 35 MPH WILL BEGIN LATER THIS MORNING
AND LAST THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER WILL CONTINUE THROUGH MID-WEEK. A SYSTEM WILL PUSH
ACROSS LATE SATURDAY WHICH MAY BRING ADVISORY LEVEL SNOW TO
PORTIONS OF WHITE PINE AND ELKO COUNTY. YET ANOTHER STORM IS
POSSIBLE LATER SUNDAY INTO MONDAY...BRINGING YET ANOTHER CHANCE
FOR SIGNIFICANT SNOW. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE WEATHER PROVIDER FOR CONTINUED UPDATES ON THESE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ031-031115-
NORTHERN ELKO COUNTY-
401 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL BRING PERIODS OF LIGHT TO MODERATE SNOW ALONG
WITH BLOWING AND DRIFTING SNOW DUE TO STRONG WINDS LATER THIS
AFTERNOON TO PORTIONS OF NORTHERN ELKO COUNTY. SNOW TOTALS OF 2 TO
5 INCHES ARE EXPECTED FOR ELEVATIONS BELOW 6500 FEET...WITH 4 TO 8
INCHES ABOVE 6500 FEET. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. WEST
TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
ACCOMPANY THE SNOW...WHICH WILL LEAD TO REDUCTIONS TO VISIBILITIES
OF ONE-HALF MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER WILL CONTINUE THROUGH MID-WEEK. A SYSTEM WILL PUSH
ACROSS LATE SATURDAY AS WELL AS LATER SUNDAY INTO
MONDAY...BRINGING CHANCES FOR PRECIPITATION TO NORTHERN ELKO
COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
April 2, 2:00 PM PST to April 3, 2:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

The Hole-In-Mountain SNOTEL reported 14 inches of new snow, Dorsey Basin SNOTEL picked up 11 inches of snow, and the Lamoille Canyon SNOTEL received 8 inches.

Winter Weather, Sw & Sc Elko

When
April 2, 2:00 PM PST to April 3, 2:30 AM PST
Where
Sw & Sc Elko forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement

Two to three inches of snow fell across the area resulting in snow covered and icy roads. This resulted in a fatal accident on Interstate 80 about 27 miles west of West Wendover around 7 am on April 3rd. The driver of a pickup truck lost control of his vehicle and it went off the road and overturned several times. This resulted in the death of an 11 year old girl and injuries to the father, mother, and their 15 year old son.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Sw & Sc Elko2010-04-0311FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214678, 214680.